Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 215, NWS Midland/Odessa, TX

May 8, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2007, 5:32 AM MDT for Eddy County, New Mexico. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2007, 5:32 AM MDT (11:32 UTC)
Expired
May 8, 2007, 6:30 AM MDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 150 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:30 AM MDTTSTM WND DMG4 S Artesia, NM40 FOOT TALL AND 3 FOOT WIDE ELM TREE BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2007-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2007-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3146 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 081137
SVRMAF
NMC015-081230-
/O.NEW.KMAF.SV.W.0215.070508T1132Z-070508T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 AM MDT TUE MAY 8 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 630 AM MDT

* AT 531 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES NORTHWEST OF SEVEN RIVERS...OR 17 MILES
  SOUTHWEST OF ARTESIA...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE
  THUNDERSTORM MAY IMPACT SOUTHWESTERN EDDY COUNTY AFTER 545 AM MDT.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ATOKA...
  DAYTON...
  ARTESIA...
  COTTONWOOD...
  QUEEN...
  U.S. HIGHWAY 285...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3280 10475 3252 10481 3202 10483 3202 10449
      3295 10419 3296 10453

$$
1 follow-up statement
000 
WWUS54 KMAF 081157
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 AM CDT TUE MAY 8 2007

NMC015-081230-
/O.CON.KMAF.SV.W.0215.000000T0000Z-070508T1230Z/
EDDY NM-
553 AM MDT TUE MAY 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM MDT
FOR WESTERN EDDY COUNTY...

AT 550 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES WEST OF ATOKA...OR ABOUT 6 MILES 
SOUTHWEST OF ARTESIA...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE 
THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF QUEEN...MOVING 
NORTHEAST AT 25 MPH. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM 
INCLUDE...ARTESIA...ATOKA...COTTONWOOD...QUEEN AND U.S. HIGHWAY 285.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3280 10475 3252 10481 3202 10483 3202 10449
      3295 10419 3296 10453

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:56 AM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 8, 2:56 AM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CDT TUE MAY 8 2007

.SHORT TERM...
ACTIVE WEATHER WILL CONTINUE THROUGH THE SHORT TERM PORTION OF THIS
FORECAST. THE SLOW-MOVING UPPER LEVEL LOW OVER NORTHERN SONORA
MEXICO/SOUTHERN AZ BORDER WILL MOVE SLOWLY TO THE EAST TODAY. IN
ADVANCE OF THIS SYSTEM... A SERIES OF MID-LEVEL SHORTWAVE TROUGHS
WILL MOVE ACROSS THE REGION THROUGH TONIGHT. ABOVE NORMAL MOISTURE
WILL REMAIN INTACT AS SURFACE DEW POINTS IN THE UPPER 40S AND LOWER
60S CONTRIBUTE TO PRECIPITABLE WATER VALUES SOME 150-200% OF NORMAL.
GIVEN THE ABNORMALLY HIGH AMOUNTS OF MOISTURE...HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN ACROSS ALL OF SOUTHEAST NEW MEXICO AND WEST
TEXAS TODAY. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH
TONIGHT. SEVERE POTENTIAL THIS AFTERNOON APPEARS BEST ALONG AND
SOUTH OF ROUGHLY A GUADALUPE MOUNTAINS TO GARDEN CITY LINE.
LOCATIONS SOUTH OF THE ABOVE MENTIONED LINE WILL BE SOUTH OF A
STATIONARY FRONT AND WILL LIKELY HAVE THE BEST INSTABILITY ALONG
WITH ADEQUATE SHEAR TO SUPPORT SUPERCELLS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN CONCERN WITH THIS ACTIVITY. ANY STORM THAT
DEVELOPS AND PROPAGATES ALONG THE FRONTAL BOUNDARY WILL NEED TO BE
WATCHED FOR POTENTIAL TORNADIC DEVELOPMENT...ALTHOUGH PROBABILITES
FOR THIS WILL LIKELY REMAIN LOW. RAIN CHANCES WILL REMAIN HIGH
THROUGH TONIGHT AND WE HAVE GENERALLY GONE ABOVE GUIDANCE VALUES.

.LONG TERM...
UPPER LEVEL LOW OVER THE SOUTHWESTERN CONUS WILL MOVE EAST TOWARD
THE CWA WEDNESDAY.  THE SYSTEM WILL EJECT UPPER LEVEL DISTURBANCES
WHICH WILL MOVE ACROSS THE AREA DURING THE DAY AND INTO THE
EVENING.  THE PRIMARY LOW WILL MOVE EAST OF THE REGION BY 06Z
THURSDAY.  WINDS ALOFT WILL BECOME NORTHWESTERLY AS AN UPPER LEVEL
RIDGE BUILDS INTO THE AREA IN THE WAKE OF THE UPPER LOW.

THE UPPER LOW WILL INTERACT WITH COPIOUS AMOUNTS OF MOISTURE TO
PRODUCE THUNDERSTORM ACTIVITY WEDNESDAY.  SOME OF THE STORMS MAY
APPROACH SEVERE LIMITS WITH DEEP SHEAR VECTORS IN THE 40 TO 50 KT
RANGE AND 700 TO 500 LAPSE RATES IN THE 6 TO 7 DEG C/KM RANGE.  THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WITH PWATS OF 1
TO 1.5 INCHES OVER MOST OF THE AREA...HEAVY RAIN CAN BE EXPECTED
WITH SOME OF THE THUNDERSTORMS.  WILL CONTINUE WITH THE FLASH FLOOD
WATCH FOR THE CWA THROUGH 00Z THURSDAY.

AS THE UPPER LOW MOVES EAST OF THE REGION...RAIN CHANCES WILL BEGIN
TO DECREASE.  GRADUALLY DECREASED POPS OVER THE EASTERN SECTIONS
WEDNESDAY NIGHT AND INTO THURSDAY WITH THE PRECIPITATION ENDING
THURSDAY AFTERNOON AS NORTHWEST FLOW ALOFT BRINGS DRYER AIR INTO THE
AREA.

TEMPERATURES WILL BE COOL WEDNESDAY DUE TO CLOUD COVER...RAINFALL
AND A COOL AIRMASS OVER THE CWA.  A WARMING WILL BEGIN THURSDAY AS
THE COOL AIRMASS MOVES EAST OF THE AREA AND A THERMAL RIDGE BUILDS
INTO THE WESTERN PART OF THE REGION.  AFTER HIGHS IN THE 60S AND 70S
WEDNESDAY...THE HIGHS WILL WARM INTO THE 80S AND 90S THE LATTER HALF
OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  56  69  55  /  80  70  70  30
CARLSBAD NM                67  54  75  55  /  80  50  40  10
DRYDEN TX                  80  62  75  59  /  70  60  40  20
FORT STOCKTON TX           73  58  73  59  /  80  70  50  10
GUADALUPE PASS TX          63  47  70  54  /  70  50  30  10
HOBBS NM                   66  53  73  55  /  90  60  50  10
MARFA TX                   72  50  70  46  /  70  60  40  10
MIDLAND INTL AIRPORT TX    70  55  70  56  /  80  70  60  20
ODESSA TX                  70  55  71  56  /  80  70  60  20
WINK TX                    73  56  76  56  /  80  70  50  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 AM EARLY THIS MORNING TO 6 PM MDT
     WEDNESDAY FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 3 AM CDT /2 AM MDT/ EARLY THIS MORNING TO
     7 PM CDT /6 PM MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

06/54
Hazardous weather outlook, May 8, 3:08 AM MDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 AM CDT TUE MAY 8 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
408 AM CDT TUE MAY 8 2007 /308 AM MDT TUE MAY 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER CONCERNS WILL CONTINUE TODAY AS AN UPPER LEVEL
STORM SYSTEM REMAINS WEST OF SOUTHWEST TEXAS AND SOUTHEAST NEW
MEXICO. THIS LOW WILL INTERACT WITH RICH MOISTURE TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS OVER THE AREA. THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES
CANNOT BE RULED OUT.

THE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL AND FLASH
FLOODING CAN BE EXPECTED ESPECIALLY OVER THE EASTERN SECTIONS OF
THE AREA. THE THREAT OF FLASH FLOODING WILL CONTINUE INTO TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE UPPER LEVEL STORM SYSTEM APPROACHES THE AREA...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND FLASH
FLOODING ESPECIALLY OVER THE PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS. SEVERE WEATHER WILL ALSO BE A CONCERN WEDNESDAY
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE
THUNDERSTORMS WILL GRADUALLY END WEDNESDAY NIGHT AND THURSDAY AS
THE UPPER LEVEL SYSTEM MOVES EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. THIS IS EXPECTED
TO BE AN EXTENDED PERIOD OF SEVERE WEATHER AND FLASH FLOODING.
SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MAKE PREPARATIONS
FOR A POTENTIALLY SIGNIFICANT WEATHER EVENT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 8, 3:58 AM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 AM CDT TUE MAY 8 2007

NMZ029-033-081100-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-
358 AM MDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF HALFWAY AT 358
AM MDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL IMPACT THE
COMMUNITY OF HALFWAY...STATE HIGHWAY 529 AND U.S. HIGHWAY 62 180.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...DIME SIZE HAIL...AND GUSTY WINDS
NEAR 45 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY
DEVELOP RAPIDLY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 8, 4:41 AM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CDT TUE MAY 8 2007

NMZ027-028-081145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
441 AM MDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTH SOUTHWEST OF HOPE
AT 441 AM MDT...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL IMPACT
RURAL WEST CENTRAL EDDY COUNTY AFTER 5 AM MDT.

IF THE CURRENT STORM TRACK AND INTENSITY CONTINUES...A SEVERE
THUNDERSTORM WARNING WILL BE LIKELY FOR WEST CENTRAL EDDY COUNTY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 8, 5:08 AM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 AM CDT TUE MAY 8 2007

NMZ029-033-081215-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-
508 AM MDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF LOVINGTON AT 508
AM MDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL IMPACT
LOVINGTON...STATE HIGHWAYS 18 AND 83 AND U.S. HIGHWAY 82.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...DIME SIZE
HAIL...AND GUSTY WINDS NEAR 45 MPH.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:16 AM MDTFlash Flood WarningMAFEddy3 hr
May 8, 2:53 AM MDTSevere Thunderstorm WarningMAFEddy67 min
May 8, 5:15 AM MDTFlash Flood WarningMAFEddy3 hr
May 8, 6:56 AM MDTSevere Thunderstorm WarningMAFEddy34 min
May 8, 7:51 AM MDTSevere Thunderstorm WarningMAFLea54 min
May 8, 8:17 AM MDTFlash Flood WarningMAFEddy3 hr
May 8, 9:15 AM MDTFlash Flood WarningMAFLea3 hr
May 8, 9:15 AM MDTSevere Thunderstorm WarningMAFLea45 min
May 8, 9:56 AM MDTSevere Thunderstorm WarningMAFLea64 min
May 8, 12:23 PM MDTFlash Flood WarningMAFLea4 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.